Georgia, 2017Damaging Winds in Georgia, June 22, 2017
June 22, 2017 · NWS FFC · 9 events in 8 counties and zones
S. combined with strong daytime heating to produce widespread afternoon and evening thunderstorms across north and central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and moderately unstable air mass in place across the southeastern U.S. combined with strong daytime heating to produce widespread afternoon and evening thunderstorms across north and central Georgia. The influence from the remains of tropical storm Cindy helped to produce scattered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 22, 2:20 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 22, 2:20 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
320 PM EDT Thu Jun 22 2017
.SHORT TERM /Tonight through Friday Night/...
Main forecast concern will be initially here in the near term as the
environment has shown some rapid destabilization with the extremely
tropical airmass in place as the low cloud deck has been scattering
quickly from the south given being in the warm sector of Cindy's
remnants. Convective bands streaming in from the south fueled by a
steady strong moisture advection off the Gulf will have about 2000-
3000 J/kg of SBCAPE to attain, albeit tall/skinny in profile. The
issue will be with both the PWATs being close to 2 inches and
enhanced area of helicity rich low levels just starting to impinge
upon the western border of the CWA. Some 250 m2/s2 of 0-1 km SRH
will be bothersome for isolated quick spin-up tornado potential in
our western tier from late afternoon here into the evening. Also
given the aforementioned PWATs, any stronger convection will have
high precip efficiency and training of cells could bring flash flood
potential. It's not a welcomed sight to see temps of upper 80s/low
90s over dewpts in the mid to upper 70s advecting into the area.
The deeper moisture field and orientation of Cindy's dynamics should
continue to phase with an upper shortwave more to the NW by late
tonight into Friday. Expecting a lull in shower/storm coverage
mainly after midnight tonight as chance to likely pops stay more
orientated to the far NW and TN Valley. Could have a similar type of
convective threat for northern portions of the area by Friday
afternoon (given progged instability/low level shear parameters) and
then be more progressive to the SE with the evolution of the
shortwave and translated sfc front late Friday night into Saturday.
Tailored likely to categorical pops with this feature accordingly
across north GA. Will be rather gusty out of the SW ahead of this as
well.
Temp wise, a bit more diurnal range expected Friday with more areas
reaching highs close to climo in the upper 80s to low 90s (less
morning cloud coverage expected).
Baker
.LONG TERM /Saturday through Thursday/...
The remnants of Tropical Storm Cindy will finally be out of our hair
at the beginning of the long term forecast period on saturday
morning. However there will be a cold frontal boundary moving south
across the area. Rain and thunderstorms will be ongoing along the
front...enhanced by diurnal heating in the afternoon. There looks to
be enough deep layer shear /0-6km of 20-30kts/ as a broad trough
deepens across the eastern 2/3rds of the US to work in conjunction
with instability invof the front. This should allow for some
organization of thunderstorm clusters along the front. The main
threat will be damaging wind gusts. SPC has a large majority of
central and eastern Georgia in a marginal risk.
The front will make slow progress into central Georgia Saturday
evening into the overnight hours but the loss of daytime heating and
rather poor forcing should allow most activity to gradually
dissipate. Front looks to linger across far southern zones on Sunday
where again diurnal heating should allow for a gradual increase in
thunderstorm activity through the afternoon. Shear appears to be
displaced too far north to pose a notable severe threat by this
time. Can't rule out isolated stronger storms...but think Saturday
has better parameters than Sunday.
Front should clear the CWA by Monday. A rather unseasonably
strong area of sfc high pressure will gradually build into the
region from the north in the wake of the front...which will make
for a dry day. A strong shortwave rotating around the broad scale
trough over the eastern US will likely bring some clouds to area
on Tuesday...but thinking large dome of sfc high pressure will
keep things dry. Height rises in the mid level behind this
shortwave combined with sfc high pressure should make for a very
pleasant Wednesday. Will see moisture gradually return outside of
the extended as the sfc high begins to scoot off the Atlantic
Coast.
Kovacik
&&
AVIATION...
18Z Update...
Cigs primarily in MVFR to low end VFR range to start this period,
then could see some scattering of higher VFR with isolated to
scattered SHRA/TSRA this afternoon into evening. Some stronger SSE
winds and gusts could be mixed down with areas of scattering as
well or within convection. Have tempo for TSRA mainly from 20-00z
with slight timing differences for most sites. Could again see
overnight with IFR/MVFR cigs and switch to SSW winds mainly after
07-09z for KATL and nearby sites. Should have a lull in precip
overnight into Friday morning (staying more NW of sites). Though
included prob30 for TSRA after 18z Friday at KATL. Wind mags
increase also by then to 11-13 kts with gusts near 20 kts.
//ATL Confidence...18Z Update...
Medium on precip coverage/timing into this evening.
Medium on overnight cig potential lower than MVFR.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 71 90 73 85 / 60 30 60 70
Atlanta 72 87 73 83 / 60 40 70 70
Blairsville 67 83 68 79 / 70 60 80 70
Cartersville 72 87 72 83 / 60 60 80 70
Columbus 74 90 75 86 / 20 20 40 60
Gainesville 70 86 72 82 / 60 40 80 70
Macon 73 91 74 88 / 30 20 30 40
Rome 72 87 72 84 / 60 70 80 70
Peachtree City 71 88 72 84 / 50 30 60 60
Vidalia 75 91 75 91 / 40 20 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Baker
LONG TERM....Kovacik
AVIATION...Baker
Hazardous weather outlook, Jun 22, 2:41 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
341 PM EDT Thu Jun 22 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
341 PM EDT Thu Jun 22 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
While the excessive rainfall threat has lessened for today and
tonight, showers are expected to be off and on for the northwest
majority of the area and there still could be isolated flash
flooding if stronger and more persistent showers/storms train over
some locations with heavier rainfall.
There is a risk of isolated severe thunderstorms through this
evening, particularly across western and northern Georgia where
breaks in the rain and clouds have combined to increase
instability. Damaging wind and brief tornadoes will be possible
with any severe activity.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
There is a marginal to slight chance of severe thunderstorms across
north Georgia late in the day Friday through Friday night as the
remains of Tropical Storm Cindy Pass through the region. The primary
hazards will be damaging winds, frequent lightning, and heavy rain.
An isolated tornado cannot be ruled out Friday afternoon and Friday
night this system passes.
Scattered thunderstorms will be possible across north and central
Georgia Saturday and across mainly central Georgia Sunday through
Tuesday. The primary hazards will be frequent lightning and gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.
Thunderstorm Wind, Harris
- When
- June 22, 3:35 PM EST to 3:45 PM EST
- Where
- Harris County, 3.56 mi NW of Shiloh
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.854, -84.746
The Harris County Emergency Manager reported a tree blown down along Highway 190 in the F.D. Roosevelt State Park.
Thunderstorm Wind, Coweta
- When
- June 22, 3:55 PM EST to 4:05 PM EST
- Where
- Coweta County, 1.35 mi WNW of Grantville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 33.240, -84.850
The Coweta County Emergency Manager reported a tree blown down onto power lines on Grandma Branch Road.
Thunderstorm Wind, Butts
- When
- June 22, 6:28 PM EST to 6:38 PM EST
- Where
- Butts County, 0.74 mi SW of Jackson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.291, -83.977
A National Weather Service survey team determined that straight-line winds caused minor shingle damage to the roof of a funeral home and blew down a large limb in the parking lot of the business. An Oak tree was also blown down around 50 yards east of the funeral home across Old Griffin Road. No injuries were reported.
Thunderstorm Wind, Hall
- When
- June 22, 6:44 PM EST to 7:00 PM EST
- Where
- Hall County, 4.44 mi ESE of Murrayville to 3.25 mi S of Brookton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.397, -83.828
The Hall County 911 center reported trees blown down from Highland Circle to Clarks Bridge Road.
Thunderstorm Wind, Jasper
- When
- June 22, 6:45 PM EST to 6:55 PM EST
- Where
- Jasper County, 0.58 mi E of Hardys Crossroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.380, -83.820
The Jasper County 911 center reported a tree blown down on Jackson Lake Road near Highway 212.
Thunderstorm Wind, Gwinnett
- When
- June 22, 6:50 PM EST to 7:00 PM EST
- Where
- Gwinnett County, 2.21 mi NE of Rosebud
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 33.820, -83.940
A trained spotter reported a large tree blown down southwest of Loganville.
Thunderstorm Wind, Morgan
- When
- June 22, 7:10 PM EST to 7:15 PM EST
- Where
- Morgan County, 1.79 mi WNW of Godfrey
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.458, -83.550
Tree blown down on Little River Road and Hwy 83 South. Time estimated from radar.
Thunderstorm Wind, Morgan
- When
- June 22, 7:25 PM EST to 7:30 PM EST
- Where
- Morgan County, 3.47 mi SSE of Aqua
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.475, -83.453
Emergency Manager reported a large tree down at the intersection of Pierce Dairy Road and 7 Island Road. Storms had a history of producing wind damage along a line extending back in Butts County, near Jackson.
Thunderstorm Wind, Oglethorpe
- When
- June 22, 8:05 PM EST to 8:15 PM EST
- Where
- Oglethorpe County, 4.67 mi SW of Arnoldsville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.846, -83.269
The Oglethorpe County 911 center reported a small tree blown down on Wolfskin Road near Double Bridges Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
- Hail and Damaging Wind in South Dakota, June 22, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704762, 704755, 704756, 704757, 704758, 704759, 710968, 710969, 704761.